Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Raleigh, NC

April 11, 2004Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 11, 2004, 4:31 PM EDT for Hoke County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2004, 4:31 PM EDT (20:31 UTC)
Expired
Apr 11, 2004, 5:00 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 106 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 112031
SVRRAH
NCC093-112100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT SUN APR 11 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOKE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BOWMORE...OR ABOUT 10
  MILES NORTHEAST OF LAURINBURG...MOVING NORTHEAST AT 20 MPH. PENNY
  SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOWMORE...
  RAEFORD...
  SILVER CITY...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3501 7943 3483 7935 3497 7907 3510 7926

$$
28

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:30 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 11, 2:30 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN APR 11 2004

.SHORT-TERM (TONIGHT THROUGH WEDNESDAY)...UPPER LEVEL CUTOFF LOW
EXPECTED TO DEVELOP AND SLOWLY MOVE EASTWARD...ARRIVING JUST WEST OF
CENTRAL NORTH CAROLINA ON TUESDAY. WHILE LARGE CONVECTIVE CLUSTER IN
THE NORTHERN GULF HAS FOR THE TIME BEING DELAYED MOISTURE
TRANSPORT...A BETTER ORGANIZED 850 MB LOW WILL INCREASE THE
TRANSPORT OF MOISTURE LATER TONIGHT AND MONDAY...INCREASING THE
AREA COVERAGE OF SHOWERS. MEANWHILE A LOW LEVEL BAROCLINIC BOUNDARY
IN EASTERN NORTH CAROLINA REMAINS IN PLACE PROVIDING A LOW LEVEL
FOCUS FOR CONVECTIVE STORMS. DAYTIME HEATING PROVIDES INSTABILITY
FOR AFTERNOON AND EVENING CONVECTIVE STORMS THIS EVENING AND AGAIN
MONDAY AFTERNOON AND MONDAY EVENING. A FEW STORMS WILL LIKELY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN FACT...A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL EARLY THIS EVENING FOR
PORTIONS OF CENTRAL NORTH CAROLINA...BUT FOR AREAS SOUTH AND EAST
OF THE TRIANGLE.

THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL ALSO EXIST ALONG AND
JUST EAST OF THE SURFACE BOUNDARY IN EASTERN NORTH CAROLINA AGAIN
MONDAY AFTERNOON. A PREFECT PROG INTERPRETATION OF THE ETA MODEL
SOLUTION SUGGESTS TUESDAY AS THE MOST LIKELY DAY FOR SEVERE STORMS
OVER A LARGER PORTION OF CENTRAL NORTH CAROLINA WHEN THE DYNAMICS
ALOFT AND THE ASSOCIATED COLD CORE DESTABILIZES THE ATMOSPHERE. AS
THE COLD CORE MOVES ACROSS TUESDAY NIGHT...LINGERING SHOWERS ARE
EXPECTED WEDNESDAY. DAYTIME TEMPERATURES WILL INCREASE A BIT BOTH
MONDAY AND TUESDAY BEFORE THE CUTOFF LOW LOWERS WEDNESDAYS
TEMPERATURES. RAINFALL CHANCES FOR MONDAY THROUGH TUESDAY WILL BE
LIKELY OR HIGHER BEFORE DROPPING BACK TO A HIGH CHANCE FOR
WEDNESDAY.

FOR THE ABOVE SOLUTIONS...THE ETA MODEL WAS FAVORED OVER THE
GFS...DUE TO THE GFSS CONTINUED FEEDBACK PROBLEMS. OTHER MODELS
ALSO SUPPORTED THE ETA. HOWEVER...TIMING IN THE ETAS MOVEMENT OF
SYSTEMS IS SUBJECT TO ERROR GIVING ONLY MODERATE CONFIDENCE TO THE
FORECAST DETAILS AT THIS TIME.

&&

WEDNESDAY NIGHT THROUGH SUNDAY... UPPER LOW CONTINUES TO LIFT NE
ACROSS THE MID ATLC WEDNESDAY NIGHT WITH A FEW ISOLD TSTMS AND
SHOWERS POSSIBLE. MUCH DRIER AIR WILL BE FILTERING DOWN INTO THE
AREA THURSDAY AND FRIDAY AS MSTR PULLS TO THE NE ALONG WITH UPPER
SYSTEM. HIGH PRES BUILDS OVER THE AREA FOR THE WEEKEND WITH
SEASONABLE TEMPERATURES AND MOSTLY CLEAR SKIES.

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

KK/JO
Hazardous weather outlook, Apr 11, 6:09 AM EDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
609 AM EDT SUN APR 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-111209-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
609 AM EDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE SOUTHEAST PORTION OF THE COUNTY WARNING AREA. THIS
INCLUDES MOST OF ANSON...RICHMOND...SCOTLAND...HOKE...CUMBERLAND...
SAMPSON ANS SOUTHERN WAYNE. THE THREAT WILL BE LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES.

.DAY TWO...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF CENTRAL
NORTH CAROLINA MONDAY AND MONDAY NIGHT. THE THREAT WILL BE LARGE
HAIL... DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS THREE THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND AGAIN MONDAY.

In the hours before

Special weather statement, Apr 11, 12:00 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1200 PM EDT SUN APR 11 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-112200-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
1200 PM EDT SUN APR 11 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE SOUTHERN PORTION OF CENTRAL NORTH CAROLINA...

THE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON IS MAINLY ACROSS
THE SANDHILLS AND SOUTHERN COASTAL PLAIN. AS THUNDERSTORMS DEVELOP
THIS AFTERNOON AND EVENING SOME STORMS COULD PRODUCE SEVERE HAIL OF
AROUND 1 INCH IN DIAMETER.

THIS PATTERN WILL REMAIN NEARLY STATIONARY OVER THE EASTERN AND
SOUTHERN PORTIONS OF NORTH CAROLINA FOR THE NEXT COUPLE OF DAYS.
UPPER LEVEL DISTURBANCES MOVING OVER THE AREA WILL COMBINE WITH A
SURFACE BOUNDARY AND ABUNDANT MOISTURE TO ENHANCE SHOWERS AND
THUNDERSTORMS OVER THE REGION. CENTRAL AND EASTERN NORTH CAROLINA
WILL CONTINUE TO EXPERIENCE A THREAT OF SEVERE WEATHER EACH DAY
THROUGH TUESDAY.

THE SPOTTER NETWORK MAY NEED TO BE ACTIVATED THIS AFTERNOON AND
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ORROCK
Special weather statement, Apr 11, 3:00 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN APR 11 2004

.THREAT OF SEVERE WEATHER ON BOTH MONDAY AND TUESDAY..

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
300 PM EDT SUN APR 11 2004

...THERE IS A RISK OF SEVERE WEATHER BOTH MONDAY AND TUESDAY...

THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS BOTH MONDAY AND
TUESDAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. ABUNDANT
MOISTURE WILL COMBINE WITH A VERY STRONG UPPER LEVEL DISTURBANCE
SLOWLY APPROACHING FROM THE WEST. LOCATIONS ALONG AND EAST OF U.S. 1
WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER MONDAY. ON TUESDAY ALL
OF CENTRAL NORTH CAROLINA INCLUDING THE NORTHWEST PIEDMONT WILL SEE
A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT. LARGE HAIL...STRONG
WINDS AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE BOTH LATE MONDAY
AND AGAIN ON TUESDAY.

DUE TO THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK OVER THE NEXT FEW
DAYS...EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD MONITOR THE FORECASTS AND STATEMENTS CLOSELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ORROCK
Special weather statement, Apr 11, 4:10 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT SUN APR 11 2004

NCZ042-077-078-085-086-088-089-112139-
CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-SAMPSON NC-SCOTLAND NC-
WAYNE NC-
INCLUDING THE CITIES OF...CLINTON...FAYETTEVILLE...FORT BRAGG...
GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...
RAEFORD AND SMITHFIELD
410 PM EDT SUN APR 11 2004

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE EASTERN
SANDHILLS TO THE CENTRAL AND SOUTHERN COASTAL PLAIN THROUGH 600 PM
THIS EVENING.  THE GREATEST CONCENTRATION OF STORMS AND HEAVY RAIN
WILL BE FROM NEAR LAURINBURG THROUGH FAYETTEVILLE AND CLINTON TO
NEAR GOLDSBORO.

LOCALIZED HEAVY RAINFALL CAN BE EXPECTED WITH RAINFALL RATES
EXCEEDING ONE INCH PER HOUR POSSIBLE.  ISOLATED HAIL AND STRONG
GUSTY WINDS ARE ALSO TO BE EXPECTED IN THE AREA THIS EVENING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

RFG
Local storm report, Apr 11, 4:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             LAURINBURG              34.77N 79.47W
04/10/2004  0.75 INCH        SCOTLAND           NC   LAW ENFORCEMENT

0750 PM     HAIL             4 WNW RAEFORD           35.00N 79.29W
04/10/2004  1.00 INCH        HOKE               NC   LAW ENFORCEMENT

&&

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:42 PM EDTSevere Thunderstorm WarningRAHScotland18 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.